Hail, Kit Carson
- When
- June 21, 4:45 PM MST
- Where
- Kit Carson County, 6.47 mi ESE of Flagler Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.229, -102.969
Report received of quarter sized hail at location.
On the evening of June 21st, scattered showers and thunderstorms developed in Eastern Colorado. One of these thunderstorms became severe within East-Central Colorado and yielded hail up to quarters in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of June 21st, scattered showers and thunderstorms developed in Eastern Colorado. One of these thunderstorms became severe within East-Central Colorado and yielded hail up to quarters in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 12:56 PM MST, 3 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
156 PM MDT Wed Jun 21 2023
.SHORT TERM...(This evening through Thursday)
Issued at 1240 PM MDT Wed Jun 21 2023
As of 1 pm CDT, 12 pm MDT, skies across the Tri-State Region were
partly to mostly cloudy as a result of morning stratus/cumulus as well
as convective blowoff from the overnight elevated storms across north
central Kansas. Clouds have held temperatures in the 70s so far today
although a few 80s are starting to show up where more sunlight has been
received. Low level moisture is quite impressive with dewpoints in mid
60s with a few readings to around 70, well above normal for this time
of year. Winds were generally from the east at 10-15 mph. At the
surface, a clear outflow boundary was visible extending from northern
Yuma County to around Goodland, Kansas and finally to near Russell
Springs, Kansas. It's moving to the west, and should continue to do so
over the next few hours. Aloft, a shortwave trough is moving northeast,
towards the Plains, across northern New Mexico. Recent KGLD WSR-88D
radar imagery and GOES satellite imagery indicate recent convective
initiation along the boundary in Yuma County Colorado.
For the rest of the afternoon and into the evening hours, the main
focus will be this convective outflow and storms firing on that outflow
across eastern Colorado. Latest mesoanalysis indicates quite an
unstable environment has developed with SBCape of 2000-5000 j/kg, low
level lapse rates of 7+ C/km, and DCape of 1000+ j/kg available for
storm development. Wind shear is presently a limiting factor with 0-6
km bulk shear of less than 25 kts and 0-3 km SRH nearly non-existent at
this moment in time. CIN is near zero which is why we're seeing storms
develop along this outflow boundary. Overall, expect storms to continue
attempting to fire on the outflow, and eventually some of them will be
able to sustain themselves. Low level shear should increase later,
closer towards 6 pm, and with LCLs quite low today, wouldn't surprise
me if these initial storms were able to produce a tornado or two. Heavy
rainfall may also be a problem with slower storm movements.
For later tonight, expecting a larger complex to form out of the
evening convection forecast to fire along and just east of the Front
Range, east of Cheyenne, WY and Denver, CO. Overall, this looks like a
fairly confident forecast with the storms moving over as there will be
plenty of instability to work with, and higher DCape values should
promote a cold pools/outflow which will help organize the thunderstorm
complex. The main threats with this complex will be damaging winds and
also torrential rainfall, especially if there's backbuilding on the
southwest side of the system as some models indicate. As a result of
all of this, the flood watch looks good to go and we should see some
widespread heavy rain. Latest guidance did back off some on how far
east the complex will make it, so that's something to be mindful of.
For tomorrow, the overnight complex should have an impact on the
environment, though currently not sure how much of an impact. There
should be remaining cloud cover, and perhaps some ongoing shower and
thunderstorm activity during the morning. During the afternoon,
instability will once again build and we should see initiation along
any remnant outflow boundaries. As a result of the previous night's
convection, the instability isn't nearly as high as what we're
currently observing. Wind shear does improve tomorrow though, with 0-6
km bulk shear of around 30-35 knots anticipated, so that may be a
compensating factor. The biggest question will be the CIN as a result
of the anticipated MCS and resulting daytime cloud cover. Overall, do
expect thunderstorm development during the afternoon, and some of these
could be strong to severe. However, did go ahead and lower pops as it
seems convection will be more isolated to scattered, not widespread as
previously anticipated. During the evening and overnight hours, it does
look like another complex of storms moves through the area from
northwest to southeast. There may be some potential for damaging winds
again, though the primary threat seems more likely to be heavy
rainfall.
.LONG TERM...(Friday through Wednesday)
Issued at 155 PM MDT Wed Jun 21 2023
Another round of severe weather is expected to start off the
extended period on Friday. The latest guidance is showing a
low/trough along the Front Range begin to slowly shift eastward late
in the day towards the KS/NE border. There is a weak 500/700mb
shortwave that works northeast along the periphery of the upper
ridge in the Plains. This will interact with the surface feature by
late afternoon into the evening hours to trigger some convection.
With a moist airmass in place with dewpoints in the 60s, PW values
are ranging from 0.90" west to the 1.50" mark east where the best
low level moisture resides. There will be a strong S/SE surface
gradient with gusts to 30 mph. Aloft, SW flow 20-30kts will provide
some decent shear with storms. Sfc/MUCape values around the 2000-
2500j/kg level with provide fuel to trigger strong to severe storms.
SPC continues to have Slight/Marginal risk areas for the
afternoon/evening hours. Best chances for severe potential look to
occur along/north of the Interstate, which tracks areas closer to
the surface low/trough that moves off the Front Range. WPC does have
a Marginal risk for excessive rainfall for mainly east of the
Colorado border. Torrential rainfall is probable with yet another
flood watch likely, but areas will be determined on what counties
get affected wed/thu.
This system clears the area by the upcoming weekend allowing for a
warm and dry period. Meandering upper ridge will provide a W/SW flow
aloft during this time. The ridge does sink a bit going into the
first half of next week as a couple shortwaves will move across the
northern periphery of the system. Passage will occur for the evening
and overnight hours, allowing for a dry yet humid daytime period(s)
each day through Wednesday. Best chances for storms will occur north
of the Interstate. While strong to severe storms could occur, with
high PW values/dewpts, heavy rainfall will probably occur in spots
and need to be monitored as the week progresses.
For temps, daytime highs for Friday into the first half of the
upcoming weekend will have low to mid 80s give way to mainly upper
80s to the lower 90s on Saturday, with warmest areas east. Going
into sunday, northerly flow will bring a cooler wider range with
upper 70s west into the upper 80s east. For the first half of next
week and that models carry most of the precip at night, mainly 80s
expected with some locales east around 90s, especially Wednesday.
Overnight lows will have mainly 50s with some 60s east for Friday
night into this weekend. For Monday night onward, 60s will begin to
build in from the east.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM MDT Wed Jun 21 2023
MVFR conditions expected to lift this afternoon to marginally VFR.
Rich low level moisture should keep clouds lower to the surface
throughout the afternoon than we would normally see. Expecting a
return to IFR at GLD by sunrise tomorrow, but am a little unsure
if KMCK will see the same thing. Therefore, kept KMCK in VFR
category through rest of TAF period but may need to adjust.
Attention also focused on storm chances throughout the period.
Both site should see storms, particularly after 06z as it's
expected that a thunderstorm complex moves across the region.
These storms could bring strong winds, very heavy rainfall and
reduced visibility from mist and the heavy rain. KGLD could see a
vicinity thunderstorm this afternoon, but mostly likely, this
afternoon's activity will remain west of the Colorado border.
Therefore, left this afternoon/early evening thunderstorm chance
out and focused on better thunderstorm chance after midnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Thursday morning for KSZ013-014-027-028-041-
042.
CO...Flood Watch through Thursday morning for COZ090>092.
NE...NONE.
&&
SHORT TERM...RRH
LONG TERM...JN
AVIATION...RRHHazardous Weather Outlook National Weather Service Goodland KS 440 PM MDT Wed Jun 21 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 440 PM MDT Wed Jun 21 2023 /540 PM CDT Wed Jun 21 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A couple rounds of thunderstorms are expected to develop and impact the region today. The first round will be along and west of the Colorado border this afternoon and early evening. These storms will be capable of producing hail up to three and a half inches in diameter, wind gusts up to 70 MPH, along with torrential rainfall, and perhaps a tornado. A severe thunderstorm watch is in effect until 11 PM MDT for East Central Colorado as a result. A second round of storms is expected late tonight, likely after midnight for most of the region. These storms will be capable of damaging winds and heavy rainfall. A flood watch has been issued for East Central Colorado and portions of Western Kansas through Thursday morning as multiple rounds of thunderstorms are anticipated. Most of the area covered by the flood watch has also observed heavy rainfall or flooding over the past week, so these locations are more susceptible to flash flooding due to soaked soils. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Additional rounds of storms are expected Thursday and Friday afternoon and evenings. Some storms will be strong to severe, with the potential for large hail and damaging wind. A tornado or two can not be ruled out for Friday. Torrential rainfall will be possible with these storms, leading to the continued risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. JTL
Special Weather Statement
National Weather Service Goodland KS
343 PM MDT Wed Jun 21 2023
COZ092-212215-
Cheyenne County CO-
343 PM MDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Haswell, or 37 miles west of Cheyenne Wells,
moving northeast at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 10317 3869 10316 3872 10316 3878 10292
3862 10268 3861 10317
TIME...MOT...LOC 2143Z 229DEG 7KT 3863 10301
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
506 PM MDT Wed Jun 21 2023
COZ091-212330-
Kit Carson County CO-
506 PM MDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Seibert, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 397 and
400.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
&&
LAT...LON 3914 10280 3909 10301 3923 10311 3928 10298
TIME...MOT...LOC 2306Z 146DEG 11KT 3916 10296
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTThe Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 hail. Local standard time, as filed.
Report received of quarter sized hail at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113611.